Skip to main content

If you use drugs – naloxone can prevent an overdose

8/18/2015
Photo: Take home naloxone kit. Photo courtesy of BC Centre for Disease Control and Toward the Heart.

Overdoses are preventable

Unintentional deaths from opioid overdoses are preventable with education and a special tool kit. Eighty-five percent of overdoses happen in the company of others—having naloxone, an opioid antidote, offers the opportunity to save a life and reduce harms related to the overdose while waiting for paramedics to arrive.

When someone overdoses on opioids, including heroin, oxycodone, fentanyl and methadone, their breathing can either slow down or stop completely and can eventually lead to severe brain damage or death. If someone overdoses and isn’t breathing properly, it is important to  call 9-1-1 and give them rescue breaths (1 breath every 5-10 seconds). You can also give them Naloxone, or Narcan, which is available as a prescription.  If given to a person overdosing quickly enough, through an injection in the arm, thigh or buttocks, it can reverse the effects.  After a dose, within about five minutes, the person should begin to breathe more normally and it will become easier to wake them.

Naloxone cannot get someone high. If a person is not having an overdose but has been using opioids, naloxone can put them into  withdrawal—so you should stay with them and encourage them not to use more drugs before an ambulance arrives.

How can someone get naloxone?

BC’s Take Home Naloxone (BCTHN) program began in August 2012 with the goal of reducing harms associated with opioid overdose. People are trained to recognize and respond to an overdose. Only people trained to use it can get it. The training is free and takes 20 minutes. The kit is also free.

Bring a friend or family member

If you overdose, you won’t be able to give the medication to yourself.  You should bring a trusted friend or family member with you to the training. 

Take the training

There are 54 sites in the VCH region where you can take the training and receive a kit. Find your nearest Take Home Naloxone site and contact them for details about training and availability. Go to the Toward The Heart website to learn more about the program.  

What are opioids?

Opioids such as heroin, oxycodone, fentanyl, Vicodin, codeine, morphine and methadone suppress breathing, and in cases of overdose, can results in severe brain damage and even death due to oxygen deprivation.

Facts

  • In 2014, 355 deaths in BC were due to illicit drug overdoses, the majority include opioids.
  • Brain damage can occur within only a few minutes of an opioid overdose as the result of a lack of oxygen to the brain.
  • Emergency departments across Canada have been using naloxone for more than 40 years.
  • Research has shown having naloxone available does not increase risk taking behaviour.
  • Naloxone is currently used in the U.K, Italy, Germany, Australia and 17 US states. In Canada, naloxone programs are also available in Alberta and Ontario.
SOURCE: If you use drugs – naloxone can prevent an overdose ( )
Page printed:

Copyright © Vancouver Coastal Health. All Rights Reserved.